Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 102, NWS Dodge City, KS

June 15, 2005Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2005, 6:45 PM CDT for Ellis County, Trego County, Kansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2005, 6:45 PM CDT (23:45 UTC)
Expired
Jun 15, 2005, 7:30 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:58 PM CDTHAIL 1.756 S Collyer, KS
Jun 15, 7:19 PM CDTTSTM WND GST 683 S Collyer, KS
Jun 15, 7:25 PM CDTHAIL 2.7510 S Collyer, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 3:05 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 152346
SVRDDC
KSC051-195-160030-
/O.NEW.KDDC.SV.W.0102.050615T2345Z-050616T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT WED JUN 15 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TREGO COUNTY IN WEST CENTRAL KANSAS.
  WESTERN ELLIS COUNTY IN CENTRAL KANSAS.


* UNTIL 730 PM CDT

* AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WAKEENEY...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF WESTERN ELLIS COUNTY...
  RURAL AREAS OF TREGO COUNTY...
  WAKEENEY...
  OGALLAH...
  CEDAR BLUFF...
  RIGA...
  ELLIS...
  YOCEMENTO...

AT 620 PM CDT THE PUBLIC REPORTED GOLFBALL SIZED HAIL 6 MILES SOUTH 
OF COLLYER.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS WARNING EXTENDS THE PREVIOUS WARNING THAT HAD BEEN IN EFFECT FOR
THIS COUNTY.

LAT...LON 3911 10013 3875 10013 3870 9937 3912 9936

$$

&

RITTERLING
1 follow-up statement
000 
WWUS53 KDDC 160002
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT WED JUN 15 2005

KSC051-195-160030-
/O.CON.KDDC.SV.W.0102.000000T0000Z-050616T0030Z/
TREGO KS-ELLIS KS-
700 PM CDT WED JUN 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR TREGO AND WESTERN
ELLIS COUNTIES UNTIL 730 PM CDT...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 3 MILES WEST OF TREGO CENTER...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF WESTERN ELLIS COUNTY...
  RURAL AREAS OF TREGO COUNTY...
  TREGO CENTER...
  RIGA...

AT 658 PM THE PUBLIC REPORTED GOLFBALL SIZE HAIL 6 MILES SOUTH OF 
COLLYER.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3911 10013 3875 10013 3870 9937 3912 9936

$$

&

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:02 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 15, 3:02 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
302 PM CDT WED JUN 15 2005

.DISCUSSION...

DAYS 1-2...

THE FORECAST CHALLENGES ARE TIMING AND LEVEL OF POPS FIRST 24
HOURS, AND AGAIN 36-48 HOURS OUT.

THERE WILL BE PLENTY OF MOISTURE FOR ANY CONVECTION TO WORK WITH, SO
WENT WITH 50 POPS EARLY TONIGHT IN WEST, WITH SEVERE STORMS
POSSIBLE, AND BRING 60 POPS IN THE SOUTHEAST COUNTIES AFTER MIDNIGHT.
HAIL SHOULD BE THE MAIN THREAT, WITH STRONG WINDS A SECONDARY
CONCERN. THE DIRECTIONAL SHEAR IS NOT TOO STRONG, NOR IS THE OVERALL
SHEAR PROFILE, THUS TORNADOES DO NOT APPEAR TO BE A THREAT.  IN
CERTAIN PARTS OF THE CWA, ESPECIALLY THE SOUTHEAST, HEAVY RAIN IS A
POSSIBILITY.  CHECKING THE 6 HOUR FLASH FLOOD GUIDANCE FROM 15/12Z,
IT WOULD TAKE 3.0-3.3 INCHES IN 6 HOURS TO CAUSE PROBLEMS, AND DO
NOT EXPECT THAT MUCH RAIN, MORE LIKE 1.0 INCHES IN MOST HEAVY SPOTS.

-LATE ADDITION:  SPC JUST ISSUED SEVERE THUNDERSTORM WATCH #484, THE
THE EXACT AREA I HAD SEVERE WORDING IN ZONES.

WILL HAVE TO WAIT AND SEE JUST HOW MUCH OF AN MCS FORMS TONIGHT, AS
THERE WILL BE DIFFERENT FORCES COMING INTO PLAY.  ONE IS A SHORT WAVE
CROSSING NORTHERN COLORADO AND DIVING ESE OVERNIGHT.  IT SHOULD
ENCOUNTER A NORTHWARD MOVING WARM FRONT PUSHING NORTH FROM
OKLAHOMA.  WILL HAVE TO WAIT AND SEE.  THE LATEST RUC FROM 18Z
BREAKS OUT A LITTLE LINE OF CONVECTION OVER THE EASTERN CWA BY 21Z,
AND THE CURRENT RADAR LOOP WOULD INDICATE THE FOCUS REGION HAS
MOVED FARTHER EAST THAN PRATT/MEDICINE LODGE ALREADY BY 18Z.  THUS,
WILL NOT LOOK FOR PRECIPITATION THERE UNTIL AFTER MIDNIGHT.

ANOTHER MCS IS LIKELY TO FORM THURSDAY EVENING, PERHAPS JUST A
LITTLE FURTHER SOUTH THAN TONIGHTS.  IF SO, THERE WILL BE PLENTY
OF TIME TO UPDATE THE FORECAST FOR MORE PRECISE LOCATIONS AND HIGHER
POPS IF NEEDED.  WILL HAVE TO WAIT AND SEE IF THE MCS FORMATION
REGION WILL BE NEAR OR TOO FAR SOUTH TO AFFECT DDCS CWA.  WENT
WITH A BLANKET POP 30 PERCENT FOR NOW.

DID NOT CHANGE MINS TONIGHT OR THURSDAY NIGHT, NOR MAXTS FOR
THURSDAY, AS THEY SEEMED ON TRACK.  DID STRUGGLE A BIT TO GET
SURROUNDING OFFICES TO COME DOWN ON MAXTS FOR FRIDAY, BUT MOST
CONCURRED.  IF THE MCS EXITS AS FORECAST, A FRONT SHOULD SLIDE
SOUTH, LEAVING US IN EAST TO SOUTHEAST UPSLOPE FLOW.  ALSO,
CLOUDS WILL EITHER LINGER OR RE-DEVELOP AS THE COLD AIR, AND THUS
THINK TEMPERATURES WILL STRUGGLE TO CLIMB IN THE AFTERNOON.  THE LOW
TO MID 80S MAY NOT STILL BE COOL ENOUGH.

DAYS 3-7...

THE PRIMARY WORD FOR MOST OF THE PERIOD CONTINUES TO BE: RIDGE.
MEDIUM RANGE MODELS AND ENSEMBLES CONTINUE TO BE IN FAIRLY GOOD
AGREEMENT ON THE GENERAL PATTERN.  WE MAY GET ONE MORE NIGHT OF MCS
ACTIVITY FRIDAY NIGHT BEFORE THE RIDGE STARTS TO AMPLIFY THIS
WEEKEND, SO KEPT THE LOW POPS GOING THERE.  AFTER THAT, MOST OF THE
PRECIPITATION WILL BE SHIFTED NORTH OF THE CWA AS HEIGHTS RISE OVER
THE CENTRAL CONUS.  TEMPS WILL BE BACK UP INTO THE LOW TO MID 90S
FOR THE MOST PART THROUGH EARLY NEXT WEEK.  CURRENT FORECAST GRIDS
LOOK TO BE MOSTLY ON TRACK SO MADE ONLY MINOR TWEAKS TO WHAT WE HAD
GOING.  THINK THAT THIS PATTERN WILL HOLD THROUGH WEDNESDAY, THEN
THE GFS AND CANADIAN ENSEMBLE MEANS START TO SLOWLY DE-AMPLIFY THE
RIDGE.  THINK WE COULD START TO GET SOME CONVECTIVE ACTIVITY AGAIN
LATE IN THE 8-10 DAY PERIOD AS THE JET COMES BACK SOUTH.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  88  66  82 /  50   0  20  20
GCK  64  88  64  82 /  40  20  20  20
EHA  63  92  64  83 /  40  20  20  20
LBL  65  91  65  82 /  40  20  20  20
HYS  64  87  65  80 /  50   0  20  20
P28  67  90  67  83 /  60   0  20  20
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
&&

12/26
Hazardous weather outlook, Jun 15, 10:50 AM CDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1050 AM CDT WED JUN 15 2005

KSZ030-031-043>046-061>066-074>081-084>090-161000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1050 AM CDT (950 AM MDT) WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
WEST OF A LAKIN TO HUGOTON LINE, AND THEN THROUGH THE EVENING HOURS
WEST OF HAYS TO COLDWATER LINE.  THE MAIN HAZARD FROM THESE STORMS
WILL BE HAIL TO THE SIZE OF GOLFBALLS, WITH WIND GUSTS AS HIGH AS
70 MPH ALSO POSSIBLE.  THUNDERSTORMS ARE EXPECTED TO FIRST DEVELOP IN
EASTERN COLORADO AFTER 3 PM CDT TODAY, AND THEN MOVE INTO FAR WESTERN
KANSAS AFTER 5 PM CDT.  THIS THUNDERSTORM ACTIVITY WILL SPREAD
EASTWARD DURING THE EVENING HOURS.  LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH A FEW OF THE STORMS EARLY TONIGHT...ESPECIALLY SOUTH
AND EAST OF DODGE CITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AGAIN ON THURSDAY
ACROSS SOUTHWEST KANSAS.  PLENTY OF MOISTURE WILL STILL BE AROUND
WITH ANOTHER DISTURBANCE OUT OF THE ROCKIES IN THE LATE AFTERNOON
AND EVENING.  LARGE HAIL AND DAMAGING WINDS WILL ONCE AGAIN BE THE
MAIN HAZARDS WITH THESE STORMS.

THUNDERSTORMS ARE ALSO POSSIBLE ON FRIDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 5 PM CDT WEST OF A LAKIN TO
HUGOTON LINE, AND THEN AFTER 8 PM WEST OF A HAYS TO COLDWATER LINE.

12

In the hours before

Special weather statement, Jun 15, 3:19 PM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
319 PM CDT WED JUN 15 2005

KSZ030-031-043>046-061>065-074>080-084>089-160400-
CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-
HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-RUSH-SCOTT-
SEWARD-STANTON-STEVENS-TREGO-
319 PM CDT (219 PM MDT) WED JUN 15 2005

...SEVERE THUNDERSTORM WATCH #484 HAS BEEN ISSUED FOR PORTIONS OF
SOUTHWEST KANSAS UNTIL 11 PM CDT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES:

CLARK...COMANCHE...EDWARDS...ELLIS...FINNEY...FORD...GRANT...GRAY...
HAMILTON...HASKELL...HODGEMAN...KEARNY...KIOWA...LANE...MEADE...
MORTON...NESS...PAWNEE...RUSH...SCOTT...SEWARD...STANTON...STEVENS...
AND TREGO.

HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

RITTERLING
Local storm report, Jun 15, 6:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
627 PM CDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             12 W TREGO CENTER       38.88N 100.12W
06/15/2005  1.50 INCH        TREGO              KS   CO-OP OBSERVER

0620 PM     HAIL             6 S COLLYER             38.95N 100.12W
06/15/2005  1.75 INCH        TREGO              KS   PUBLIC

&&

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:04 PM CDTSevere Thunderstorm WarningDDCTrego41 min
Jun 15, 6:54 PM CDTSevere Thunderstorm WarningDDCScott38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.